Alert archive / Oklahoma / Tornado Warnings in 2001

Tornado Warning 17, NWS Norman, OK

May 4, 2001Cleveland County, Oklahoma County, Oklahoma

NWS Norman, OK issued this tornado warning at May 4, 2001, 7:49 PM CDT for Cleveland County, Oklahoma County, Oklahoma. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 4, 2001, 7:49 PM CDT (00:49 UTC)
Expired
May 4, 2001, 8:15 PM CDT
In force
26 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cleveland County, OK, Oklahoma County, OK

The radar

The Norman radar (KTLX), 30 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 5:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.8 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2001-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2001-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 335 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
320 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
683 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
335 m²/s²
0-3 km storm-relative helicity
405 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOUN 050050
TOROKC

OKC109-027-050115-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
749 PM CDT FRI MAY 4 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN CLEVELAND COUNTY IN CENTRAL OKLAHOMA
  SOUTHWEST OKLAHOMA COUNTY IN CENTRAL OKLAHOMA

* UNTIL 815 PM CDT

* AT 749 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM    
  CAPABLE OF PRODUCING A TORNADO 14 MILES SOUTH OF WILL ROGER'S 
  AIRPORT...  MOVING NORTH AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE BETHANY...OKLAHOMA CITY AND WARR
  ACRES

TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE
TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE
WALLS.

LAT...LON 3533 9766 3530 9755 3551 9745 3555 9766
 MILLER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 4, 2:02 PM CDT, 5 hours 47 minutes earlier.

Area forecast discussion, May 4, 2:02 PM CDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
202 PM CDT FRI MAY 4 2001

VERY ACTIVE WX PATTERN TO PERSIST ACROSS MUCH OF THE FORECAST AREA
THRU THE WEEKEND.  UPPER LOW TO OUR WEST HAS MOVED ONLY SLOWLY SEWD
THRU THE PAST 24 HRS AND IS NOW LOCATED OVR NERN AZ.  MEANWHILE..
UPPER LOW OVR BAJA HAS BEGUN TO SHEAR OUT AND IS ACCOMPANIED BY AN
80+ KT SPEED MAX NOSING INTO SW TEX ATTM.

HAVE BEEN WATCHING THE SITUATION FOR THIS AFTERNOON/EVENING WITH
INCREASING INTEREST ALL MORNING.  PARAMETERS FOR A SVR WX EPISODE
THIS EVENING APPEAR TO BE COMING TOGETHER ACROSS THE SRN SECTIONS OF
THE FA ATTM. SUBTROPICAL SPEED MAX IS ENHANCING DEEP LAYER
SHEAR..AND AS LOW LEVEL FLOW BACKS THRU THE AFTERNOON SHEAR WILL
ONLY GET BETTER..ESP 0-1KM.  DESPITE WEAKER LAPSE RATES..CAPES ARE
APPROACHING 2000 J/KG WITH LOW BOUNDARY LAYER T/TD SPREADS.  THIS
ENVIRONMENT IS NOT THAT DISSIMILAR TO A FEW DAYS LAST OCTOBER THAT
PRODUCED SEVERAL SMALL TORNADIC SUPERCELLS..AND WUDNT BE SURPRISED
TO SEE SOMETHING SIMILAR TODAY.  SEVERAL CELLS IN NC TEX ARE ALREADY
EXHIBITING LOW LEVEL ROTATION IN EXCESS OF 40 KTS - AND LATEST KFDR
VAD WIND PROFILE LOOKS TO BE VERY SUPPORTIVE OF SUPERCELLS.

EXPECT CONVECTION TO EVOLVE INTO AN MCS THAT WILL SWEEP MUCH OF THE
ERN 2/3 OF THE FA OVERNITE.  SOME LOCALLY HEAVY RAINFALL IS
LIKELY..BUT EXPECT HEAVIEST AMOUNTS TO THE EAST OF LAST NITE.  MUCH
OF CENTRAL OK HAS NOT SEEN MUCH RAIN FOR NEARLY 2 WEEKS AND SHUD BE
ABLE TO HANDLE FARILY DECENT RAINS WITHOUT MUCH TROUBLE..SO DO NOT
PLAN ON A FLASH FLOOD WATCH ATTM.  WILL LIKELY LET WATCH FOR WRN CWA
EXPIRE WITH AFTERNOON PACKAGE ISSUANCE.

MORNING CONVECTION EXPECTED TO MOVE EAST OF THE AREA IN TIME TO
ALLOW RECOVERY ON SAT AFTERNOON..AND AS UPPER SYSTEM BRUSHES ACROSS
INSTABILITY AXIS SAT AFT/EVE..ANOTHER ROUND OF SVR IS LIKELY. /SEE
LATEST SWODY2 FOR DETAILS/ 12Z ETA IS EVEN MORE DEFINITIVE THAN YDAY
IN SWINGING A TRAILING SHORTWAVE TROF INTO THE SRN PLAINS SUN
AFT/EVE..AND THIS LOOKS INCREASINGLY LIKE ROUND 3 FOR SVR AS
FRONT/DRYLINE WILL STILL BE IN THE AREA WITH HEALTHY INSTABILITY YET
AGAIN IN PLACE BY 00Z MON.

FRONT FINALLY LOOKS TO CLEAR THE AREA ON MONDAY WITH LOW LEVEL
RIDGING BUILDING INTO THE AREA.  WE ARE STILL SOMEWHAT SKEPTICAL ON
HOW FAR FRONT WILL BE ABLE TO PUSH SWD SINCE MEDIUM RANGE MODELS ALL
HINT AT SOME SORT OF MID LEVEL TROFFING HANGING IN THE AREA FOR MUCH
OF THE WEEK.  SEEMS AS THOUGH TSTORM CHANCES WILL RETURN TO WRN
SECTIONS THURS/FRI IN WEAK DRYLINE REGIME..AND MAY NEED TO MONITOR
TUES/WED FOR POPS AS WELL IF MOISTURE DOES NOT GET SCOURED OUT
CLEANLY BY FRONT ON MONDAY.
 MILLER

FIRST CUT AT NUMBERS..
OKC   62  77  61  80 /   +  60  70  40
HBR   60  80  58  83 /  60  40  60  40
SPS   61  80  62  84 /   +  60  60  40
GAG   56  80  53  83 /  40  40  60  40
PNC   62  77  61  80 /   +  60  60  40
DUA   64  77  64  79 /  60  80  60  60

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, May 4, 4:15 PM CDT, 3 hours 34 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
415 PM CDT FRI MAY 04 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    GRANDFIELD                OK   TORNADO
05/04/01   TILLMAN                        PD RPTD BRIEF TOUCHDOWN ON
                                          WEST SIDE OF TOWN. TREE AND
                                          POWER LINE DAMAGE.

TL
Local storm report, May 4, 5:19 PM CDT, 2 hours 30 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
519 PM CDT FRI MAY 4 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0512 PM    5 N COOKIETOWN            OK   .88 INCH HAIL
05/04/01   COTTON                         HAM RADIO REPORT

LANE
Local storm report, May 4, 5:31 PM CDT, 2 hours 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
531 PM CDT FRI MAY 4 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    3 NE OKLAUNION            TX   TORNADO
05/04/01   WILBARGER                      BRIEF TOUCHDOWN
                                          SEVERAL TREES UPROOTED
                                          SHED DESTROYED
  b                                        REPORTED BY VERNON FIRE

LANE
Local storm report, May 4, 6:07 PM CDT, 1 hour 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
607 PM CDT FRI MAY 4 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0536 PM    3 SE GERONIMO             OK   TORNADO
05/04/01   COMANCHE                       BRIEF TOUCHDOWN
                                          HAM RADIO REPORT

0548 PM    4 SW PUMPKIN CENTER       OK   TORNADO
05/04/01   COMANCHE                       MULTI-VORTEX TORNADO
                                          REPORTED BY BROADCAST
                                          MEDIA

0600 PM    HULEN                     OK   80 MPH WIND GUST
05/04/01   COTTON                         (ESTIMATED)
                                          HAM RADIO REPORT

LANE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:13 PM CDTSevere Thunderstorm WarningOUNJefferson, Stephens47 min
May 4, 7:22 PM CDTTornado WarningOUNJefferson23 min
May 4, 7:24 PM CDTTornado WarningOUNGrady36 min
May 4, 7:28 PM CDTTornado WarningOUNMcClain32 min
May 4, 7:31 PM CDTSevere Thunderstorm WarningOUNCarter, Love59 min
May 4, 7:55 PM CDTSevere Thunderstorm WarningOUNGarvin, Murray65 min
May 4, 8:10 PM CDTSevere Thunderstorm WarningOUNCleveland, Oklahoma35 min
May 4, 8:22 PM CDTSevere Thunderstorm WarningOUNMarshall53 min
May 4, 8:29 PM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie46 min
May 4, 8:39 PM CDTSevere Thunderstorm WarningOUNPontotoc66 min
May 4, 10:37 PM CDTSevere Thunderstorm WarningOUNBryan, Johnston38 min
May 4, 10:50 PM CDTSevere Thunderstorm WarningOUNAtoka55 min
May 4, 11:15 PM CDTSevere Thunderstorm WarningOUNCoal45 min
May 5, 6:42 PM CDTSevere Thunderstorm WarningOUNBlaine, Kingfisher33 min

Nearby

Tornado Warnings in Oklahoma, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.